Thunderstorm Wind, Fairfax
- When
- July 2, 4:05 PM EST
- Where
- Fairfax County, Great Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $13,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.000, -77.267
Trees downed.
A frontal boundary sagged south into the Mid Atlantic on July 2, and combined with very strong daytime heating and instability, contributed to scattered severe thunderstorm activity. Much of North-Central Virginia including the Washington Metro Region experienced damages from the severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A frontal boundary sagged south into the Mid Atlantic on July 2, and combined with very strong daytime heating and instability, contributed to scattered severe thunderstorm activity. Much of North-Central Virginia including the Washington Metro Region experienced damages from the severe thunderstorms. The worst damages occurred in the Annandale area of Fairfax County. A NWS survey team concluded that damages were caused from a wet microburst. Winds associated with the microburst were around 70 mph. Extensive property damage occurred during these storms, including numerous downed trees and powerlines. Local power companies reported in excess of 100,000 power outages in the Washington Metro Region from this bought of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 3:00 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SUN JUL 2 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... WATER VAPOR SHOWS A STRONG WAVE MOVING EAST INTO NEW ENGLAND IN A MORE ZONAL FLOW THAN PAST DAYS. ACARS 400-250MB WIND OBSERVATIONS REVEAL A ZONAL 80-110KT JET FROM THE UPPER GREAT LAKES THROUGH NEW ENGLAND. 10Z SURFACE ANALYSIS PLACED A DISSIPATING FRONTAL BOUNDARY ALONG THE GULF COAST. A 1024MB ANTICYCLONE WAS LOCATED OFF THE CAROLINA COAST...WITH A TROUGH IN THE LEE OF THE APPALACHIANS. THE NEXT COLD FRONTAL BOUNDARY ACROSS THE CENTRAL GREAT LAKES WAS STALLING NORTHWEST OF CHICAGO AND ACROSS THE PLAINS. WITH DEWPOINTS NEAR 70F AND TEMPERATURES BETWEEN 90 AND 95F...HEAT INDICES WILL RISE TO NEAR 100F THROUGH LATE THIS AFTERNOON. MOISTURE INCREASE IS APPARENT IN 12Z KIAD RAOB WITH DIURNAL MIXING ALLOWING DEWPOINTS TO RISE TO NEAR 70F. WHEN THE SOUNDING IS ADJUSTED FOR A SURFACE TEMPERATURE OF 92F AND DEWPOINT OF 69F...3500 J/KG OF SBCAPE AND 1750 J/KG MLCAPE ARE INDICATED. WHILE BOUNDARY LAYER FLOW IS QUITE STRONG THIS MORNING...BOTH THE NAM/GFS INDICATE IT WILL WEAKEN TO ABOUT 15 KTS THIS AFTERNOON. CONCERNED STRONG INSTABILITY WILL COMPENSATE FOR MARGINALLY STRONG BOUNDARY LAYER FLOW FOR POSSIBLE TERRAIN CIRCULATION/LEE TROUGH CONVECTIVE DEVELOPMENT. WILL HAVE ISOLATED/LOW END CHANCE POPS IN THE FORECAST THIS EVENING TO ACCOUNT FOR THIS. CONVECTION NEAR THE FRONTAL ZONE TO THE NORTH MAY TEND TO BUILD SOUTHEAST THIS EVENING IF CONVECTIVE OUTFLOWS DOMINATE. OTHERWISE BELIEVE IT WILL TAKE MUCH OF THE NIGHT TO HAVE THE FORCING MECHANISM (WEAK WAVES ALOFT) APPROACH AS HEIGHTS FALL ACROSS THE REGION. THIS WOULD PLACE THE CONVECTION INTO THE NORTHERN FORECAST AREA AFTER MIDNIGHT. FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY WOULD BE ENOUGH TO SUSTAIN CONVECTIVE TRENDS DURING THE OVERNIGHT HOURS. SPOKE WITH THE STORM PREDICTION CENTER AND CAME TO THE RESOLUTION THAT THE DEEP LAYER SHEAR IS TOO WEAK ACROSS THE REGION...AND THE CHANCES FOR CONVECTIVE DEVELOPMENT TOO LOW TO WARRANT A SLIGHT RISK AT THIS TIME. WEAK WAVES WILL TRAVERSE THE REGION MONDAY...ALLOWING FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT AS INSTABILITY INCREASES DURING THE AFTERNOON. WITH A FEW MORE CLOUDS...AND THE WARM AXIS PUSHING SOUTH...HIGH TEMPERATURES SHOULD BE A FEW DEGREES COOLER MONDAY. THIS WOULD ALSO EQUATE TO HEAT INDICES A FEW DEGREES LOWER TOMORROW AS DEWPOINTS ARE FORECAST TO REMAIN CONSISTENT DURING THE SHORT TERM. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... UNSETTLED WEATHER WILL DOMINATE THE FIRST PORTION OF THE EXTENDED FORECAST...WHILE HIGH PRESSURE IS EXPECTED TO DOMINATE THE WEATHER FOR THE LAST PART OF THE WEEK AND INTO THE WEEKEND. ZONAL FLOW ALOFT WILL CONTINUE THROUGH WEDNESDAY UNTIL A LONGWAVE TROUGH STARTS TO DIG OVER THE MID MISSISSIPPI RIVER VALLEY. SEVERAL PIECES OF SHORTWAVE ENERGY WILL MOVE RAPIDLY EAST IN THE FLOW. THESE FEATURES CAN BE HARD TO TIME AND PLACE. HOWEVER...A STRONGER PIECE OF ENERGY IS EXPECTED TO DROP DOWN FROM CANADA BY THURSDAY AND HELP PUSH THE TROUGH OFFSHORE. NORTHWEST FLOW IN THE MID LEVELS IS EXPECTED FOR LATE FRIDAY INTO THE WEEKEND. NOT COMPLETELY CONFIDENT IN THE GFS SOLUTION FOR THE LATE THURSDAY/FRIDAY TIME PERIOD. FOR THE SECOND DAY IN A ROW...THE GFS HAS HAD SOME PROBLEMS RESOLVING THE STRONGER SHORTWAVE ENERGY AND FORMING A CLOSED LOW SOMEWHERE OFF THE MID ATLANTIC. WILL HAVE TO CONTINUE MONITORING FURTHER RUNS. AT THE SURFACE...FRONTAL BOUNDARY OVER THE GREAT LAKES REGION STRETCHING BACK INTO THE PLAINS STATES WILL BEGIN SINKING SOUTH AS THE HIGH PRESSURE RIDGE OVER THE SOUTHEAST STATES GETS SQUASHED SOUTHEAST. THE GFS STILL HINTING AT MCS DEVELOPING OVERNIGHT MONDAY/EARLY TUESDAY. THE ATMOSPHERE WILL REMAIN VERY MOIST AND UNSTABLE AND AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND INCREASE IN COVERAGE AS THE FRONTAL BOUNDARY BEGINS TO FLIRT WITH THE NORTHERN PORTIONS OF THE CWFA ON TUESDAY. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH ON WEDNESDAY. HIGH PRESSURE WILL BUILD BACK OVER THE REGION FOR THURSDAY THROUGH THE REMAINDER OF THE WEEKEND. GUIDANCE IS STILL SPLIT FOR TUESDAY WITH THE MAV HIGH END SCATTERED AND THE MET SLIGHT CHANCE. WILL CONTINUE WITH THE MID RANGE SCATTERED CURRENTLY IN THE FORECAST...SO NO MAJOR CHANGES WERE MADE TO THE 4TH OF JULY FORECAST. HOWEVER...DID INCREASE THE POPS FOR WEDNESDAY WITH THE FRONTAL PASSAGE. && .AVIATION... SCATTERED MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO STREAM SOUTHEAST FROM UPSTREAM CONVECTION TO THE NORTH. EXPECTING SCATTERED CUMULUS DEVELOPS DURING THE MID MORNING AS SOUTHWEST WINDS INCREASE BETWEEN 10 AND 15KTS. COULD SEE SOME THUNDERSTORMS SNEAK SOUTH OF THE PENNSYLVANIA BORDER OVERNIGHT AS FALLING HEIGHTS ALLOW WEAK DISTURBANCES TO PASS OVERHEAD. FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY WOULD BE ENOUGH TO SUSTAIN CONVECTIVE TRENDS INTO THE EARLY OVERNIGHT HOURS. && .MARINE... GRADIENT WILL SUPPORT SW WINDS 10-15KTS. WATER LEVELS ARE RUNNING ABOUT A HALF FOOT ABOVE PREDICTED VALUES. THE LUNAR CYCLE IS WAXING TO A FULL MOON JULY 11TH. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE...ROGOWSKI LONG TERM...LISTEMAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 426 PM EDT SUN JUL 2 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 426 PM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF MARYLAND WEST OF THE CHESAPEAKE BAY...THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.
The Sterling radar (KLWX), 19 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
11 thunderstorm wind. Local standard time, as filed.
Trees downed.
Trees downed on a garage.
Tree damage reported by off-duty meteorologist.
Trees downed.
Trees down south of the City of Charlottesville.
Several trees downed.
Trees downed.
Trees down and a roof was damaged on Kenmore Avenue.
NWS Storm Survey indicated a wet microburst produced near 70 mph winds. A dozen homes were damaged near Woodland Road in Annandale. According to newspaper accounts, three of the homes were evacuated due to structural damages and gas leaks. The extensive tree damage was likely exacerbated by weakened tree roots from the significant rains that occurred just a week earlier in late June.
Trees downed.
Numerous trees and powerlines downed between Dumfries and Woodbridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519627, 5519628, 5519637, 5519629, 5519630, 5519634, 5519631, 5519632, 5519635, 5519633, 5519636.